Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Can NSAIDS or TUMS cause GERD symptoms?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1954
Answered : 4127 Questions
Question
My husband has dx of familial amyloidosis which is currently dormant. He also has GERD of which he is not treated well because he cannot tolerate the medications. He takes TUMS/Gaviscon He is on diflusinal(old NSAID) which is the only approved treatment for the amyloidosis presently. Currently, he is experiencing increased GERD symptoms which is exacerbated when he gets up out of bed and expressing becoming very dizzy, nausea, abdominal pain, bloating and bad headache which is becoming progressively worse over past month. When he is lying down, he states he feels better He stopped the Diflusinal 2 days ago, and has been taken Tylenol twice daily to ease the headaches. I'm concerned he has had complications from the NSAID or even taking TuMs to ease Gerd symptoms but more worried about the headaches and dizziness. He reports no blood in stools (GI Bleed). Any insight?
Thu, 26 Apr 2018 in Digestion and Bowels
 
 
Answered by Dr. Prof. Kunal Saha 2 hours later
Brief Answer:
NSAIDs cannot be taken regularly if reflux is to be controlled

Detailed Answer:
Thanks for asking on Healthcaremagic.

I need to ask you for the exact symptoms of amyloidosis that he has. NSAIDs are gastric irritants and therefore are a direct cause of the GERD. Please let me know what sort of relief he gets or expects from the NSAID. Paracetamol can be used for the relief from headache.

I would request you to elaborate.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor